Alert archive / Idaho / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 1, NWS Spokane, WA

June 22, 2011Latah County, Nez Perce County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jun 22, 2011, 5:42 PM PDT for Latah County, Nez Perce County, Idaho. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2011, 5:42 PM PDT (00:42 UTC)
Expired
Jun 22, 2011, 6:08 PM PDT
In force
26 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Latah County, ID, Nez Perce County, ID

The radar

The Spokane radar (KOTX), 162 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 5:43 PM PDTHAIL 13 Se Gifford, IDSPOTTER NE25 SEVERAL 1 INCH HAILSTONES, MIXED WITH MARBLE AND PEA-SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2011-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2011-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2770 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

318 
WUUS56 KOTX 230042
SVROTX
IDC057-069-230130-
/O.NEW.KOTX.SV.W.0001.110623T0042Z-110623T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
542 PM PDT WED JUN 22 2011

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO...
  SOUTHEASTERN LATAH COUNTY IN THE PANHANDLE OF IDAHO...

* UNTIL 630 PM PDT

* AT 539 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GIFFORD...OR 12 MILES WEST OF OROFINO...AND MOVING NORTHEAST AT 25
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LENORE...PECK...SOUTHWICK AND SPALDING

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4641 11667 4675 11634 4663 11632 4662 11644
      4651 11644 4650 11638 4648 11636 4646 11642
      4642 11637 4637 11637 4635 11640 4634 11649
      4632 11651
TIME...MOT...LOC 0042Z 212DEG 23KT 4643 11648

$$

FRIES
2 follow-up statements
978 
WWUS56 KOTX 230053
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
553 PM PDT WED JUN 22 2011

IDC057-230102-
/O.CAN.KOTX.SV.W.0001.000000T0000Z-110623T0130Z/
LATAH ID-
553 PM PDT WED JUN 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LATAH COUNTY IS
CANCELLED...

THE TRACK OF THE CELL HAS ALTERED SUCH THAT IT IS UNLIKELY TO 
CONTINUE NORTHWARD INTO LATAH COUNTY.  THE WARNING IS THUS 
CANCELLED. 

LAT...LON 4645 11657 4656 11645 4655 11644 4651 11644
      4650 11638 4648 11636 4646 11642 4642 11636
      4640 11637 4638 11648
TIME...MOT...LOC 0052Z 214DEG 22KT 4647 11645

$$

IDC069-230130-
/O.CON.KOTX.SV.W.0001.000000T0000Z-110623T0130Z/
NEZ PERCE ID-
553 PM PDT WED JUN 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM PDT
FOR EAST CENTRAL NEZ PERCE COUNTY...

AT 549 PM PDT...A TRAINED WEATHER SPOTTER IN SPALDING IDAHO REPORTED 
A SEVERE THUNDERSTORM THAT WAS PRODUCING QUARTER SIZE HAIL.  AS OF 
552 PM PDT...THIS STORM WAS LOCATED NEAR PECK...OR 10 MILES WEST OF 
OROFINO...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4645 11657 4656 11645 4655 11644 4651 11644
      4650 11638 4648 11636 4646 11642 4642 11636
      4640 11637 4638 11648
TIME...MOT...LOC 0052Z 214DEG 22KT 4647 11645

$$

FRIES
604 
WWUS56 KOTX 230108
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
608 PM PDT WED JUN 22 2011

IDC069-230118-
/O.CAN.KOTX.SV.W.0001.000000T0000Z-110623T0130Z/
NEZ PERCE ID-
608 PM PDT WED JUN 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEZ PERCE COUNTY
IS CANCELLED...

DOPPLER RADAR INDICATED THE STORM HAS MOVED OUT OF THE WARNED AREA. 

LAT...LON 4645 11657 4656 11645 4655 11644 4651 11644
      4650 11638 4648 11636 4646 11642 4642 11636
      4640 11637 4638 11648
TIME...MOT...LOC 0108Z 214DEG 22KT 4655 11637

$$

JCOTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 5:16 PM PDT, 26 minutes earlier.

Area forecast discussion, Jun 22, 5:16 PM PDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
516 PM PDT WED JUN 22 2011

.SYNOPSIS...
TODAY'S WARM WEATHER WILL BE ON THE OUT OVERNIGHT AS A STRONG
COLD FRONT WILL USHER IN MUCH COOLER WEATHER FOR TOMORROW. AHEAD
OF THIS FRONT...A CHANCE FOR RAIN SHOWERS AND ISOLATED
THUNDERSTORMS WILL EXIST ACROSS FAR EASTERN WASHINGTON AND THE
IDAHO PANHANDLE OVERNIGHT. EXPECT BREEZY CONDITIONS AND BELOW AVERAGE
TEMPERATURES ON THURSDAY. UNSEASONABLY COOL...BUT MOSTLY DRY
WEATHER WILL PERSIST INTO THE WEEKEND. TEMPERATURES WILL CLIMB
BACK TO NEAR NORMAL BY EARLY NEXT WEEK.

&&

.DISCUSSION...
UPDATE...FORECAST UPDATE MADE TO ADJUST CLOUD COVER BASED ON
CURRENT TRENDS AND SWITCH PRECIPITATION CHANCES FROM PROBABILITY
TO COVERAGE WORDING (I.E. CHANCE TO ISOLATED/SCATTERED) FOR THIS
EVENING. I ALSO ADDED THE MENTION OF HEAVY RAIN/SMALL HAIL/GUSTY
WINDS TO THE SOUTHEAST CWA. SHOWERS AND T-STORMS HAVE BEEN
DEVELOPING ABOUT NORTHEAST OREGON TO THE CAMAS PRAIRIE THIS
AFTERNOON...IN THE DIFFLUENT NORTHEAST SIDE OF THE INCOMING UPPER
TROUGH. STORM TOPS HAVE BEEN NEAR 25KFT-40KFT AND WITH STORM-TOP
DIVERGENCE VALUES REACHING NEAR 60-90KTS. LAPS ANALYSIS INDICATES
CAPES BETWEEN 1000-2000 J/KG ACROSS THIS REGION...WITH DEW POINTS
IN THE LOWER TO MID-50S. 0-6KM SHEAR IS SUFFICIENT AT 35KTS TO
SUSTAIN SOME STRONGER STORMS...WITH THE POTENTIAL FOR NEAR SEVERE
STORMS WITH GUSTY WINDS AND HAIL OVER THE FAR SOUTHEAST CWA.

THE SURFACE-BASED INSTABILITY WANES TOWARD 06Z WITH A
STRENGTHENING INCREASE CIN PUTTING A CAP ON IT. HOWEVER THE
INCOMING MID-LEVEL TROUGH/SHORTWAVE AND COLD FRONT COMING IN
THROUGH THE OVERNIGHT WITH HAVE SOME ELEVATED INSTABILITY TO WORK
WITH. GFS/NAM BOTH SHOW A RIBBON OF NEGATIVE DTHETA/DZ LAPSE RATES
AND CAPE ACROSS THE EASTERN THIRD OF WASHINGTON AND NORTHERN
IDAHO. THE DEEPEST ELEVATED INSTABILITY IS PLOTTED OVER THE
SOUTHEAST CWA...FROM THE BLUES AND CAMAS PRAIRIE ONTO THE PALOUSE
AND CENTRAL PANHANDLE. SO THE SHOWER AND THUNDERSTORM THREAT WILL
EXPAND NORTH AND NORTHEASTWARD THROUGH THE NIGHT...TRANSITIONING
TO ELEVATED CONVECTIVE THREAT. /JCOTE

&&

.AVIATION...
00Z TAFS...VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES THROUGH 00Z
FRIDAY. THE MAIN WEATHER CONCERN THIS PERIOD WILL BE THE RISK OF
-TSRA ACROSS SOUTHEASTERN WA AND THE ID PANHANDLE THIS EVENING.
GUSTY WINDS WILL BE POSSIBLE NEAR STORMS...WHICH APPEAR MOST LIKELY
TO IMPACT KLWS EARLY THIS EVENING...AND POSSIBLY KPUW LATE THIS
EVENING. ADDITIONAL SHOWERS WILL DEVELOP LATE TONIGHT ACROSS EASTERN
WA WHERE THERE WILL BE A SLIGHT CHANCE OF A -TSRA IMPACTING THE
KGEG-KCOE CORRIDOR. STORMS WHICH FORM WILL BE HIGH BASED WITH MOST
CIGS REMAINING ABOVE 7KFT. A FRONT WILL SWEEP THE REGION CLEAN OF
ANY SHOWERS AND THUNDERSTORMS FROM WEST TO EAST LATE TONIGHT. EXPECT
GUSTY WINDS OF 20-30KTS IN THE IN THE WAKE OF THE FRONT AT ALL TAF
SITES BEGINNING TOMORROW MORNING. /NEUMAN

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        55  67  43  65  45  68 /  30  20   0   0   0   0
COEUR D'ALENE  54  66  42  64  44  67 /  40  40  10  10   0  10
PULLMAN        52  64  42  63  42  66 /  50  30   0   0   0   0
LEWISTON       59  71  48  70  49  74 /  40  20   0   0   0   0
COLVILLE       53  72  43  69  42  73 /  10  30  20  20  10  20
SANDPOINT      54  67  42  63  42  66 /  50  50  10  10  10  20
KELLOGG        50  62  41  61  41  63 /  60  60  10  10  10  10
MOSES LAKE     54  74  46  73  46  75 /   0   0   0  10  10   0
WENATCHEE      57  70  50  71  50  74 /   0   0   0  10  10   0
OMAK           53  73  44  70  45  74 /  10  10  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 22, 6:01 AM PDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
601 AM PDT WED JUN 22 2011

IDZ001>004-026-027-WAZ031>038-041>044-231315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
601 AM PDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 22, 4:15 PM PDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
415 PM PDT WED JUN 22 2011

IDZ027-230015-
LEWIS ID-NEZ PERCE ID-
415 PM PDT WED JUN 22 2011

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO
  SOUTHWESTERN LEWIS COUNTY IN NORTH CENTRAL IDAHO

UNTIL 515 PM PDT

AT 412 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 26 MILES SOUTHWEST OF WINCHESTER..MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
WEAK ROTATION WAS ALSO NOTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN NEZ PERCE COUNTY...
  RURAL SOUTHWESTERN LEWIS COUNTY...
  RURAL CENTRAL LEWIS COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4590 11686 4599 11690 4624 11651 4618 11644
      4611 11650 4600 11651 4599 11654 4603 11664
      4600 11663 4599 11671 4595 11675 4588 11673
      4585 11680
TIME...MOT...LOC 2315Z 231DEG 20KT 4591 11682

FRIES
Special weather statement, Jun 22, 5:38 PM PDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
538 PM PDT WED JUN 22 2011

IDZ026-230115-
NEZ PERCE ID-
538 PM PDT WED JUN 22 2011

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO

UNTIL 615 PM PDT

AT 535 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF CULDESAC..MOVING NORTHEAST AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
WEAK ROTATION WAS ALSO INDICTED ON NATIONAL WEATHER SERVICE DOPPLER
RADAR.

LOCATIONS IMPACTED INCLUDE...
   LENORE...
   PECK...
   SOUTHWICK AND  SPALDING...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4638 11667 4663 11647 4663 11645 4651 11644
      4649 11636 4647 11637 4646 11642 4642 11637
      4637 11636 4634 11639 4635 11647 4632 11652
TIME...MOT...LOC 0038Z 212DEG 22KT 4641 11648

FRIES

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 5:38 PM PDTSpecial Weather StatementOTXNez Perce37 min
Jun 22, 7:25 PM PDTSevere Thunderstorm WarningOTXLewis, Nez Perce51 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.